Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 15, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 4:47 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 28 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 4:47 PM CDT (21:47 UTC)
- Expired
- Mar 28, 2020, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:57 PM CDT | TSTM WND DMG | Jonesboro, AR | EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER BUILDINGS. POSSIBLE INJURIES. |
| Mar 28, 4:57 PM CDT | TORNADO | Jonesboro, AR | LARGE TORNADO ON GROUND GOING THROUGH JONESBORO HIGHWAY 67 AND DOWNTOWN ON STADIUM BLVD. |
| Mar 28, 4:57 PM CDT | TORNADO | Jonesboro, AR | LARGE TORNADO ON GROUND GOING THROUGH JONESBORO IN THE SOUTH CENTRAL SECTION OF TOWN. |
| Mar 28, 4:57 PM CDT | TORNADO | Jonesboro, AR | LARGE TORNADO ON GROUND GOING THROUGH JONESBORO IN THE SOUTH CENTRL SECTION OF TOWN. |
| Mar 28, 5:03 PM CDT | TSTM WND GST 74 | 2 Ene Jonesboro, AR | |
| Mar 28, 5:05 PM CDT | TSTM WND DMG | 2 Ssw Brookland, AR | SIGNIFICANT DAMAGE TO TREES AND STRUCTURES IN THE FARVILLE CURVE AND ROGERS CHAPEL ROAD AREA. |
| Mar 28, 5:13 PM CDT | TSTM WND DMG | Jonesboro, AR | SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES. |
| Mar 28, 5:13 PM CDT | TSTM WND DMG | Jonesboro, AR | SEVERAL HANGARS DAMAGED AT AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES. |
| Mar 28, 5:25 PM CDT | TSTM WND DMG | Jonesboro, AR | POSSIBLE TRAIN DERAILMENT WITH POSSIBLE HAZARDOUS MATERIAL SPILL. GAS LEAKS SCATTERED ACROSS TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WFUS54 KMEG 282147
TORMEG
ARC031-111-282215-
/O.NEW.KMEG.TO.W.0015.200328T2147Z-200328T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
447 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Central Craighead County in eastern Arkansas...
North central Poinsett County in eastern Arkansas...
* Until 515 PM CDT.
* At 447 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Greenfield, or 9 miles
southwest of Jonesboro, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Jonesboro, Brookland, Farrville, Needham, Apt, Gilkerson, Valley
View, Otwell and Craighead Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3597 9068 3597 9063 3584 9047 3565 9082
3572 9091
TIME...MOT...LOC 2147Z 224DEG 33KT 3573 9080
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGW4 follow-up statements
943
WWUS54 KMEG 282157
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
457 PM CDT Sat Mar 28 2020
ARC111-282206-
/O.CAN.KMEG.TO.W.0015.000000T0000Z-200328T2215Z/
Poinsett AR-
457 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR NORTH CENTRAL POINSETT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.
LAT...LON 3597 9068 3597 9063 3584 9047 3571 9072
3578 9083
TIME...MOT...LOC 2156Z 224DEG 33KT 3579 9072
$$
ARC031-282215-
/O.CON.KMEG.TO.W.0015.000000T0000Z-200328T2215Z/
Craighead AR-
457 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
CRAIGHEAD COUNTY...
At 456 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Jonesboro, moving northeast at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jonesboro, Brookland, Farrville, Needham, Apt, Gilkerson, Valley View
and Craighead Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3597 9068 3597 9063 3584 9047 3571 9072
3578 9083
TIME...MOT...LOC 2156Z 224DEG 33KT 3579 9072
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGW072
WWUS54 KMEG 282159
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
459 PM CDT Sat Mar 28 2020
ARC031-282215-
/O.CON.KMEG.TO.W.0015.000000T0000Z-200328T2215Z/
Craighead AR-
459 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
CRAIGHEAD COUNTY...
At 459 PM CDT, a large and extremely dangerous tornado was located
over Jonesboro, moving northeast at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Jonesboro, Brookland, Farrville, Needham, Apt, Valley View and
Craighead Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3597 9068 3597 9063 3584 9047 3574 9069
3580 9079
TIME...MOT...LOC 2159Z 224DEG 33KT 3581 9069
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN
$$
SGW661
WWUS54 KMEG 282201
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
501 PM CDT Sat Mar 28 2020
ARC031-282215-
/O.CON.KMEG.TO.W.0015.000000T0000Z-200328T2215Z/
Craighead AR-
501 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
CRAIGHEAD COUNTY...
At 501 PM CDT, a confirmed large and extremely dangerous tornado was
located over Jonesboro, moving northeast at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Jonesboro, Brookland, Farrville, Needham, Apt, Valley View and
Craighead Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3597 9068 3597 9063 3584 9047 3574 9069
3580 9079
TIME...MOT...LOC 2201Z 224DEG 33KT 3582 9067
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN
$$
SGW804
WWUS54 KMEG 282204
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
504 PM CDT Sat Mar 28 2020
ARC031-282215-
/O.CON.KMEG.TO.W.0015.000000T0000Z-200328T2215Z/
Craighead AR-
504 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
CRAIGHEAD COUNTY...
At 504 PM CDT, a confirmed large and extremely dangerous tornado was
located over Jonesboro, moving northeast at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Jonesboro, Brookland, Farrville and Needham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3597 9068 3597 9063 3584 9047 3578 9066
3583 9075
TIME...MOT...LOC 2204Z 224DEG 33KT 3584 9064
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN
$$
SGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:37 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sat Mar 28 2020 .DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... /18Z TAFs/ MVFR CIGs are expected to prevail for most of the day today along with strengthening southerly winds and gusts up to 25 kts. A line of showers and thunderstorms is expected to move quickly across the Mid-South late evening. Showers should move into JBR by 22Z then progress eastward through the night. Temporary IFR conditions due to heave rain is likely in association with thunderstorms along with gusty winds with thunderstorms. Winds will diminish overnight to less than 10kt, shifting southwest to west. Skies will likely clear by early morning and persist through Sunday. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 4:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD SW WALDENBURG 35.56N 90.93W
03/28/2020 POINSETT AR LAW ENFORCEMENT
FUNNEL CLOUD SOUTH OF WALDENBURG.
&&Local storm report, Mar 28, 4:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 2 S WEINER 35.59N 90.90W
03/28/2020 POINSETT AR PUBLIC
FUNNEL CLOUD REPORTED SOUTH OF WEINER.
&&Special weather statement, Mar 28, 4:37 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020
ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.
People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
3624 9055 3650 9032 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:19 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 26 min |
| Mar 28, 4:37 PM CDT | Special Weather Statement | MEG | Clay | 23 min |
| Mar 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Greene | 2 hr |
| Mar 28, 4:41 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 34 min |
| Mar 28, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 25 min |
| Mar 28, 5:09 PM CDT | Tornado Warning | MEG | Craighead, Greene | 36 min |
| Mar 28, 5:16 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 34 min |
| Mar 28, 5:27 PM CDT | Tornado Warning | MEG | Clay, Greene | 48 min |
| Mar 28, 5:51 PM CDT | Tornado Warning | MEG | Clay, Greene | 28 min |
| Mar 28, 6:13 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 49 min |
| Mar 28, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 46 min |
| Mar 28, 6:56 PM CDT | Tornado Warning | MEG | Mississippi | 34 min |
| Mar 28, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 48 min |
Nearby
Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.